Missouri, 2010

Flash Flood and Hail in Missouri, August 20 to 21, 2010

August 20 to 21, 2010 · NWS LSX · 15 events in 8 counties and zones

A strong weather system moving through the region triggered showers and thunderstorms. A few of the storms caused wind damage, isolated flash flooding and some lightning strikes to buildings and other structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong weather system moving through the region triggered showers and thunderstorms. A few of the storms caused wind damage, isolated flash flooding and some lightning strikes to buildings and other structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 20, 5:50 AM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 20, 5:50 AM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
650 AM CDT FRI AUG 20 2010

.DISCUSSION...
/235 AM CDT FRI AUG 20 2010/

COMBINATION OF A STOUT SHORTWAVE...STRONG INSTABILITY AND VERY MOIST
ATMOSPHERE WILL LEAD TO AN ACTIVE PERIOD OF WEATHER TODAY AND
TONIGHT.

THE ENTIRE MODEL SUITE DEPICTS AN AREA OF 850MB MOISTURE CONVERGENCE
WITHIN A SURGING MOISTURE/INSTABILITY AXIS FROM SOUTH CENTRAL
MISSOURI TO WEST CENTRAL ILLINOIS. THE VAST MAJORITY OF THEM ALSO
DEVELOP SOME CONVECTION/QPF IN THIS AXIS TODAY. LATEST IR SATELLITE
TRENDS OF MID CLOUDS DEVELOPING ACROSS SOUTHWEST MISSOURI FURTHER
SUPPORT THIS SCENARIO. BELIEVE COVERAGE WILL BE ISO TO SCT...WITH
BETTER COVERAGE WAITING UNTIL LATER THIS AFTERNOON AND EVENING.

SPC HAS OUTLOOKED THE NORTHWEST HALF OF THE CWA IN A SLIGHT RISK
THIS AFTERNOON AND EVENING. PROGRESSIVE SHORTWAVE WITH AN EMBEDDED
VORTICITY MAXIMA CURRENTLY ENTERING WESTERN KANSAS WILL PROVIDE
SYNOPTIC LIFT ACROSS THE OUTLOOKED AREA LATER THIS AFTERNOON AND
INTO THE EVENING. EXPECT SCATTERED CONVECTION WILL DEVELOP ACROSS
NORTHWEST MISSOURI THIS AFTERNOON AND CONGEAL INTO A FORWARD
PROPAGATING MCS THAT WILL MOVE ACROSS THE NORTHERN HALF OF THE CWA
THIS EVENING. DAMAGING WINDS WILL BE THE PRIMARY SEVERE THREAT.

MODELS AGREE THAT THERE WILL BE A SIGNIFICANT INCREASE IN MOISTURE
AHEAD OF THE SHORTWAVE WITH PWS RISING ABOVE 2 INCHES. THIS WILL
LEAD TO VERY EFFICIENT RAINFALL PRODUCING THUNDERSTORMS. MODELS ALSO
ADVERTISE A BROAD LOW LEVEL JET OF 25 TO 30 KTS DEVELOPING
TONIGHT...WHICH WOULD INTERACT WITH THE TRAILING END OF THE
MCS/OUTFLOW BOUNDARY. THIS CLASSIC HEAVY RAIN SCENARIO WOULD ALLOW
THUNDERSTORMS TO BACKBUILD WEST AND TRAIN OVERNIGHT FROM WEST TO
EAST. PLACEMENT OF THIS IS HARD TO FORECAST AT THIS POINT...FOR NOW
HAVE LIMITED THE FLASH FLOOD WATCH TO LOCATIONS FROM ST. LOUIS NORTH
AND WEST...AND WILL LET LATER SHIFTS DETERMINE IF IT NEEDS TO BE
EXPANDED OR TRIMMED.

THE ENTIRE THUNDERSTORM COMPLEX WILL DISSIPATE FROM NORTHWEST TO
SOUTHEAST ON SATURDAY AS A COLD FRONT MOVES SOUTH ACROSS THE CWA.
HAVE SIDED WITH COOLER GUIDANCE ON SATURDAY AS CLOUD COVER AND
MORNING PRECIPITATION WILL LIKELY KEEP TEMPERATURES IN CHECK.

NO CHANGES MADE PAST SATURDAY.

CVKING

&&

.AVIATION...
/620 AM CDT FRI AUG 20 2010/

ISO/SCT TSRA HAVE DEVELOPED THIS MORNING ACROSS CENTRAL MO ALONG
AN INSTABILITY AXIS THAT WAS ASSOCIATED WITH H85 MOISTURE RETURN.
I ADDED VCTS AT KCOU/KUIN FOR A FEW HOURS THIS MORNING WHERE
STORMS HAD ALREADY DVLPD. TSRA SHOULD REMAIN ISO/SCT THROUGH MOST
OF THE DAY AND GIVEN THE LIMITED COVERAGE...CONFIDENCE IN TSRA AT
ANY SPECIFIC TAF SITE IS LOW. STORMS ARE EXPECTED TO INCREASE IN
COVERAGE ACROSS THE REGION BY LATE AFTN/EARLY EVE WITH THE
APPROACH OF AN UPPER LEVEL DISTURBANCE AND SFC CDFNT...EVENTUALLY
DVLPG INTO A THUNDERSTORM COMPLEX THAT MAY BRING SEVERAL HOURS OF
TSRA TO THE TAF SITES. PREVIOUS SET OF TAFS HAS THIS TREND IN HAND
AND THUS MADE FEW CHANGES.

SPECIFICS FOR KSTL...AN ISOLATED STORM IS POSSIBLE AT KSTL/KSUS
TODAY BUT THE BETTER CHCS REMAIN FARTHER WEST IN CENTRAL MO ALONG
AN INSTABILITY AXIS ASSOCIATED WITH H85 MOISTURE RETURN. A
THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP TONIGHT AND MOVE
ACROSS THE TERMINALS...POTENTIALLY BRINGING SEVERAL HOURS OF
THUNDERSTORMS TO KSTL/KSUS. MADE FEW CHANGES TO THE PREVIOUS SET
OF TAFS AS THE TIMING STILL LOOKS REASONABLE BASED ON THE LATEST
MODEL GUIDANCE.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH SATURDAY
     MORNING FOR AUDRAIN MO-BOONE MO-CALLAWAY MO-KNOX MO-LEWIS
     MO-LINCOLN MO-MARION MO-MONROE MO-MONTGOMERY MO-PIKE MO-
     RALLS MO-SHELBY MO-ST. CHARLES MO-ST. LOUIS CITY MO-ST.
     LOUIS MO-WARREN MO.

IL...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH SATURDAY
     MORNING FOR ADAMS IL-BROWN IL-CALHOUN IL-GREENE IL-JERSEY
     IL-PIKE IL.

&&

WFO LSX
Hazardous weather outlook, Aug 20, 2:00 AM CST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
300 AM CDT FRI AUG 20 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
300 AM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP THIS MORNING AND
EARLY THIS AFTERNOON FROM CENTRAL MISSOURI TO WEST CENTRAL
ILLINOIS.

ADDITIONAL THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND
TONIGHT...ESPECIALLY ALONG AND NORTH OF INTERSTATE 70. THESE
THUNDERSTORMS MAY BE SEVERE AND CAPABLE OF PRODUCING WIND GUSTS IN
EXCESS OF 60 MPH.

THERE IS A THREAT OF LOCALLY HEAVY RAINFALL LATE THIS AFTERNOON
AND TONIGHT WHERE THUNDERSTORMS REPEATEDLY MOVE ACROSS THE SAME
LOCATIONS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF
CENTRAL...NORTHEAST AND EAST CENTRAL MISSOURI...AND WEST CENTRAL
ILLINOIS.

MODERATE FLOODING CONTINUES ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL COME TO AN END ON SATURDAY FROM NORTHWEST TO
SOUTHEAST.

MODERATE FLOODING IS FORECAST TO CONTINUE ALONG PARTS OF THE
MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT ALL SEVERE WEATHER AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Local storm report, Aug 20, 10:42 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1142 AM CDT FRI AUG 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     TSTM WND DMG     ST. CLAIR               38.35N  90.98W
08/20/2010                   FRANKLIN           MO   LAW ENFORCEMENT

            CONSTRUCTION SIGN BLOWN OVER ALONG INTERSTATE 44. TIME
            ESTIMATED FROM RADAR.

&&

TRUETT

The radar

The St Louis radar (KLSX), 0 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 lightning, 1 hail, 1 flash flood. Local standard time, as filed.

Lightning, St. Charles

When
August 20, 11:10 AM CST
Where
St. Charles County, 0.69 mi W of Weldon
Property damage
$10,000
Reported by
NWS Employee
Coordinates
38.699, -90.683

A lightning strike knocked the National Weather Service radar out for about 24 hours until it could be repaired.

Thunderstorm Wind, St. Charles

When
August 20, 11:10 AM CST
Where
St. Charles County, 1.54 mi WNW of Harvester
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.760, -90.605

A small maple tree was blown down in the Park Charles subdivision.

Thunderstorm Wind, St. Louis

When
August 20, 11:13 AM CST
Where
St. Louis County, 0.17 mi SE of Gumbo
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.668, -90.618

Thunderstorm winds blew down several large tree limbs near the intersection of Long Road and Chesterfield Airport Road.

Thunderstorm Wind, Callaway

When
August 20, 2:20 PM CST to 2:25 PM CST
Where
Callaway County, 1.05 mi E of Hams Prairie to 1.25 mi WNW of Fulton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.772, -91.901

Thunderstorm winds blew down several trees at the intersection of State Road AD and County Road 419. Also, several trees were blown down on the William Woods University campus.

Hail, Shelby

When
August 20, 2:35 PM CST
Where
Shelby County, Clarence
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.750, -92.280

Thunderstorm Wind, Audrain

When
August 20, 2:50 PM CST
Where
Audrain County, 1.03 mi SSE of Mexico Mem Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
39.158, -91.820

Thunderstorm Wind, Audrain

When
August 20, 2:50 PM CST to 2:58 PM CST
Where
Audrain County, 1.17 mi SSE of Mexico to 0.24 mi ESE of Littleby
Measured
60 kt (69 mph) measured gust
Reported by
Law Enforcement
Coordinates
39.163, -91.895

Thunderstorm winds caused a lot of tree limb and power line damage in Mexico. Also, a barn was destroyed on County Road 408 near the intersection with County Road 433. Several trees were blown down along U.S. Highway 54 on the east side of Mexico. Another barn in the area lost part of its roof.

Thunderstorm Wind, Boone

When
August 20, 4:32 PM CST to 4:35 PM CST
Where
Boone County, 0.71 mi SSW of Centralia to 2.91 mi NE of Murry
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.210, -92.135

Thunderstorm winds blew over numerous tree limbs in Centralia and several trees along Route Z in eastern Boone county. Some of these trees knocked down power lines as well.

Thunderstorm Wind, Callaway

When
August 20, 5:38 PM CST
Where
Callaway County, 1.29 mi W of Fulton to 0.5 mi NNW of Fulton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.849, -91.954

Thunderstorm winds blew down several trees throughout town.

Lightning, Callaway

When
August 20, 5:38 PM CST
Where
Callaway County, 2.18 mi NNW of Fulton
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.880, -91.943

A church was struck by lightning damaging the steeple and causing electrical damage.

Thunderstorm Wind, Cole

When
August 20, 6:05 PM CST
Where
Cole County, 1.96 mi W of Jefferson City to Jefferson City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.583, -92.216

Several power lines were blown down on the west side of town.

Thunderstorm Wind, Warren

When
August 20, 6:50 PM CST
Where
Warren County, 1.35 mi SSW of Pendleton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.803, -91.242

Several large tree limbs were blown down onto Highway EE.

Flash Flood, Boone

When
August 20, 7:30 PM CST to August 21, 1:00 AM CST
Where
Boone County, 3.5 mi WSW of Hinton to 0.88 mi NNE of Providence
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.033, -92.412

Between 2 and 4 inches of rain fell in a short amount of time causing flash flooding. Several roads around Columbia were closed due to flooding. A water rescue had to be performed on Vandiver Drive on the north side of town due to a vehicle being driven into the flooded roadway and becoming stranded. No injuries were reported.

Thunderstorm Wind, St. Charles

When
August 20, 7:40 PM CST
Where
St. Charles County, 0.68 mi SW of Gilmore
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.794, -90.809

Thunderstorm winds blew out a few windows in the Camden Cedar Lakes Apartments complex in Lake St. Louis.

Thunderstorm Wind, St. Charles

When
August 20, 7:50 PM CST
Where
St. Charles County, O Fallon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.800, -90.700

Thunderstorm winds blew down several power lines in O'Fallon.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259327, 263690, 263691, 263693, 263694, 263696, 263697, 263698, 263700, 263919, 263918, 263913, 263917, 263914, 263915.